Citing risks of liver damage and stomach bleeding, the U.S. Food and Drug Administration (FDA) has called for new warnings to be added to the labels of popular over-the-counter pain relievers. The warnings apply to users of acetaminophen, as well as nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen, naproxen, and ketoprofen.
For products containing acetaminophen, the FDA has proposed adding a label warning to reflect Ã¢â‚¬Å“the potential for liver toxicity, particularly when using acetaminophen in high doses, when taking more than one product with acetaminophen, and when taken with moderate amounts of alcohol.Ã¢â‚¬Â For products containing NSAIDs, the label warning would emphasize Ã¢â‚¬Å“the potential for stomach bleeding in persons over age 60, in persons who have had prior ulcers or bleeding, in persons who take a blood thinner, when taking more than one product containing an NSAID, when taken with moderate amounts of alcohol, and when taking for longer time than directed.Ã¢â‚¬Â
While the FDA maintains that the drugs are Ã¢â‚¬Å“safe and effectiveÃ¢â‚¬Â when used properly, they also believe that Ã¢â‚¬Å“consumers need to know that these products can cause serious side effects when used improperly. FDA urges people to read the labels of all the OTC medicines they take to know how to take them properly.Ã¢â‚¬Â
According to the FDA, acetaminophen is responsible for more than 50,000 hospital visits and roughly 100 deaths every year. The tally for NSAIDs is even more alarming: 200,000 hospital visits and approximately 16,000 fatalities. The new warnings were first discussed as early as 2002, but havenÃ¢â‚¬â„¢t been formally proposed until now–and may take up to a year to become official.